Format

Send to

Choose Destination
See comment in PubMed Commons below
J Pediatr. 1999 Oct;135(4):477-81.

Acquired protein S deficiency caused by estrogen treatment of tall stature.

Author information

  • 1Department of Pediatric Hematology, Emma Children's Hospital AMC, Amsterdam, The Netherlands.

Abstract

OBJECTIVE:

To evaluate the potential thrombogenic changes in the coagulation and fibrinolytic system related to treatment with ethinyl estradiol (200 and 300 microg).

SUBJECTS AND METHODS:

Twenty-five healthy girls with expected final height exceeding 185 cm, as calculated by the method of Bayley and Pinneau, were treated with 200 microg or 300 microg of ethinyl estradiol. Coagulation and fibrinolytic parameters were determined before and during estrogen treatment and 2 and 4 weeks after estrogen withdrawal.

RESULTS:

No difference in the effects on hemostasis was found between the 2 treatment groups. All 25 patients developed protein S deficiency during estrogen treatment, which in most girls lasted for 4 weeks after cessation of estrogen administration. During therapy, protein C activity increased, whereas antithrombin did not change. Plasminogen and plasmin-alpha(2) antiplasmin complexes significantly increased. Protein S deficiency was accompanied by significantly increased prothrombin fragment 1+2 and fibrinopeptide A. In contrast, thrombin-antithrombin complexes did not change.

CONCLUSION:

High-dose estrogen treatment to reduce the final height in tall girls is associated with a reversible acquired protein S deficiency with indications of a pre-thrombotic state. Risk of venous thrombo-embolism may be enhanced, especially when additional risk factors for thrombosis are present.

PMID:
10518082
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk